Michigan, 2008

Hail and Damaging Wind in Michigan, June 27, 2008

June 27, 2008 · NWS APX · 4 events in 3 counties and zones

Thunderstorms developed along a warm front lifting into Northern Michigan. A few storms briefly reached severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed along a warm front lifting into Northern Michigan. A few storms briefly reached severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 27, 2:45 PM EST, 1 hour earlier.

Area forecast discussion, Jun 27, 2:45 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT FRI JUN 27 2008

.DISCUSSION...SURFACE LOW CONTINUES TO DEVELOP OVER NRN MINNESOTA
LATE THIS AFTERNOON...WITH A DEEPENING 500 MB LOW UPSTREAM OVER S
CENTRAL CANADA. WARM FRONT IS SLOWLY LIFTING INTO WISCONSIN AND
MICHIGAN. SEVERAL AREAS OF CONVECTION HAVE DEVELOPED ALONG AND NE OF
THE WARM FRONT AND ARE CURRENTLY IMPACTING WISCONSIN AND PORTIONS OF
MICHIGAN. MOST RECENTLY...A RELATIVE WEAK AREA OF SHRA/TSRA HAS
DEVELOPED OVER N CENTRAL LOWER MICHIGAN SW OF OF THE HTL AREA WITHIN
AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. SHOWER AND THUNDERSTORMS
COVERAGE WILL BE THE PRIMARY FORECAST ISSUE THRU THE WEEKEND AS THE
UPSTREAM LOW DEEPENS...MOVES INTO MICHIGAN AND STALLS. THE POTENTIAL
FOR SVR TSRA WILL ALSO REMAIN AN ISSUE AS THIS UNSEASONABLY STRONG
LOW PRESSURE SYSTEM IMPACTS THE REGION.

TONIGHT...WARM FRONT WILL LIFT INTO LOWER MICHIGAN THIS EVENING...
WITH THE SURFACE LOW REACHING WRN UPR MICHIGAN BY 06Z. PLENTY OF
SURFACE-BASED INSTABILITY WILL BE AVAILABLE FOR CONVECTIVE
DEVELOPMENT AS CAPES PEAK JUST UNDER 2000 J/KG AND LIS LOWER TO -7
EARLY THIS EVENING. WIND FIELDS WILL REMAIN QUITE WEAK THRU THIS
THIS...AND WILL BECOME UNIDIRECTIONAL FROM THE S/SW. K INDEX
OF 35 AND 1000-500 MB RH OF AROUND 80 PCT STILL SUGGESTS THE
POTENTIAL FOR HEAVY RAIN AS THE WARM FRONT APPROACHES AND
PROVIDES SOME ORGANIZATION FOR CONVECTIVE DEVELOPMENT. HAIL WILL
LIKELY NOT BE MUCH OF A THREAT WITH WBZ HEIGHTS AROUND 12 KFT.
BKN AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING NE OF THE
WARM FRONT OVER THE WRN GREAT LAKES WILL CONTINUE TO FILL IN LATE
THIS AFTERNOON...WITH CONVECTIVE ACTIVITY BECOMING WIDESPREAD THIS
EVENING AS THE 850 MB THETA-E RIDGE AXIS MOVES OVERHEAD. WIDESPREAD
SHRA/TSRA WILL PERSIST INTO THE OVERNIGHT HOURS...BUT WILL BEGIN TO
DIMINISH FROM E TO W TOWARD DAYBREAK AS THE DRY SLOT APPROACHES.
TIMING OF THE ARRIVAL OF THIS FEATURE IS DIFFICULT...AND AT THIS
POINT WILL OPT FOR CATEGORICAL POPS ALL NIGHT. LOW TEMPS WILL ONLY
FALL INTO THE MID TO UPPER 60S WITH THICK CLOUD COVER AND ONGOING
LOW LEVEL WAA.

SATURDAY...PRECIP WILL RAPIDLY DIMINISH FROM SW TO NE ACROSS OUR CWA
IN THE MORNING AS THE INITIAL FRONT MOVES THRU...AND THE 850-700 MB
DRY SLOT ARRIVES IMMEDIATELY BEHIND IT. STILL HARD TO SAY EXACTLY
WHAT WILL HAPPEN SATURDAY AFTERNOON. 500 MB COLD POOL WILL MAKE
STEADY PROGRESS ACROSS THE STATE THROUGHOUT THE DAY...LENDING TO
DESTABILIZATION ALOFT. MOISTURE WILL BE LIMITED WITHIN THE DRY
SLOT...BUT ADDITIONAL LOW/MID LEVEL MOISTURE WILL ARRIVE LATE IN THE
DAY ON THE BACK SIDE OF THE LOW AS IT BECOMES VERTICALLY STACKED
OVER THE WRN GREAT LAKES. ERN SECTIONS OF THE CWA WILL LIKELY SEE
THE GREATEST DESTABILIZATION DUE TO SOME DELAY IN LOW LEVEL CAA.
WIND FIELDS WILL CERTAINLY BE MORE IMPRESSIVE ON SATURDAY IN VCNTY
OF THE LOW. HOWEVER...DOES APPEAR THE INSTABILITY AXIS WILL LIKELY
FOCUS STRONGEST CONVECTION ACROSS SE LOWER MICHIGAN. FOR NOW...WILL
MAINTAIN SCT SHRA/TSRA FOR SATURDAY...WITH SLIGHTLY HIGHER POPS
DURING THE MORNING ACROSS THE EAST. HIGH TEMPS WILL RANGE FROM THE
LOWER 70S IN THE NORTH TO NEAR 80 IN THE FAR SE.

LONG TERM...AGAIN ANOTHER COMPLICATED FORECAST WITH THE LOW MOVING
INTO MICHIGAN AND FILLING. WHAT MAKES IT SO COMPLICATED IS THE DRY
SLOT THAT IS EXPECTED ON SATURDAY AND WHETHER THERE WILL BE A SEVERE
WEATHER RESPONSE.

SATURDAY NIGHT...AS THE 500 MB AND SFC LOW MEANDER OVER N MICHIGAN,
THE COLD SFC AIR MOVES INTO THE REGION. THIS BEGINS TO SLOW DOWN THE
SFC BASED INSTABILITY. SO HAVE CUT THE POPS BACK TO CHANCE, INSTEAD
OF LIKELY AND TURNED THE FORECAST FOR RAIN SHOWERS AND ISOLATED
THUNDER. MOST OF THE THUNDER LOOKS LIKE IT WOULD BE CAUSED BY THE
MID LEVEL (700-500 MB) LAPSE RATE OF 6.5 C/KM. BLAYER CAPE, HOWEVER,
PEAKS UP TO 400 TO 600 J/KG DURING THE MIDDLE OF THE NIGHT, BUT THEN
DIMINISHES BY 12Z SO EXPECTING JUST RAIN SHOWERS OVERNIGHT.

SUNDAY...THE MODELS HAVE SPED THE LOW ALONG QUICKER THAN THEY DID
YESTERDAY. SO THE MID LEVEL LAPSE RATES FALL TO LESS THAN 5 C/KM BY
00Z. SO HAVE CHANCE POPS FOR MAINLY RAIN SHOWERS.

SUNDAY NIGHT...THE RAIN SHOWERS MOVE TO ONLY NE LOWER AS THE 500 MB
TROUGH AXIS IS STILL OVER APN. MOISTURE IS BEGINNING TO BE LACKING
AND THERE IS NO SFC BASED INSTABILITY OVERNIGHT. SO ONLY CHANCE
POPS.

MONDAY...WITH THE LOW TO THE EAST OF THE REGION, AND NO INSTABILITY
IN THE MORNING, SO WOULD EXPECT NO RAIN FOR THE MORNING. THE NAM
SUGGESTS THAT WOULD FLARE UP IN THE AFTERNOON IN NE LOWER AS A 500
MB SHORTWAVE TROUGH PUSHES THROUGH THE EAST SIDE OF THE STATE. THE
NAM ALSO HAS MORE MOISTURE, SO WILL CHANCE POPS IN FOR NE LOWER

MONDAY NIGHT...IT LOOKS LIKE THE 500 MB HEIGHTS ARE BUILDING AND THE
SFC RIDGE IS PUSHING INTO THE REGION. SO HAVE WHOLE NIGHT QUIET AS
THE CLOUDS BEGIN TO MOVE OUT OF THE REGION.

EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE 500 MB RIDGE AXIS IS
EAST OF THE REGION AND SFC HIGH PRESSURE IS BUILDING INTO THE
REGION. SO DRY THROUGH THE DAY. WEDNESDAY, AS A LOW TRACKS INTO
JAMES BAY, THE COLD FRONT DESCENDS AND BRINGS A CHANCE OF
THUNDERSTORMS. THURSDAY, THE FRONT MOVES THROUGH THE REGION SO MORE
FOR THE CHANCE OF THUNDERSTORMS, BUT IN THE SOUTHERN PART OF THE
FORECAST AREA. FRIDAY, WITH THE FRONT ALONG THE OHIO BORDER, WILL
EXPECT THAT THERE WILL BE A CHANCE ALONG OUR SOUTHERN FORECAST AREA.
OTHERWISE, THE CHANCE DROPS OFF CONSIDERABLY THE FARTHER NORTH YOU
GO.

&&

.PREV DISCUSSION... /ISSUED 125 PM EDT FRI JUN 27 2008/

AVIATION...WARM FRONT CURRENTLY SW OF MICHIGAN WILL SLOWLY PUSH NE
THRU NRN MICHIGAN THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP INVOF BOUNDARY AT TVC AND PLN BY MID/LATE AFTERNOON...WITH
THUNDERSTORMS POSSIBLE AT APN DURING LATE AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THRU TONIGHT AND THRU SATURDAY MORNING.
EXPECT VFR CONDITIONS THRU THE REST OF THE AFTERNOON...WITH AREAS OF
MVFR CIGS/VSBYS POSSIBLE IN AND AROUND SHRA/TSRA. AS WARM FRONT
MOVES THRU THE AREA TONIGHT...CIGS WILL LOWER AND SHRA/TSTM WILL
BECOME MORE WIDESPREAD. MVFR CIGS/VSBYS DEVELOPING AT ALL TAF
SITES...WITH AREAS OF IFR CIGS POSSIBLE LATE.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 27, 2:42 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
342 PM EDT FRI JUN 27 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
281145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
342 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA
TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN
THREAT BEING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN
DIAMETER. LOCALLY HEAVY RAIN MAY PRODUCE MINOR FLOODING IN SOME
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME OF THESE
STORMS COULD BE SEVERE...ESPECIALLY SOUTH AND EAST OF A LINE FROM
ALPENA TO HOUGHTON LAKE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS.

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

The radar

The NCL Michigan radar (KAPX), 102 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gladwin

When
June 27, 3:45 PM EST
Where
Gladwin County, 6.93 mi NE of Wooden Shoe Vlg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.050, -84.250

Hail, Charlevoix

When
June 27, 5:48 PM EST
Where
Charlevoix County, 0.85 mi SW of East Jordan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.160, -85.130

Hail, Antrim

When
June 27, 6:10 PM EST
Where
Antrim County, 0.85 mi SE of Mancelona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.890, -85.060

Thunderstorm Wind, Antrim

When
June 27, 6:10 PM EST
Where
Antrim County, 1 mi S of Mancelona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.886, -85.070

A spotter estimated wind gusts to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118597, 118598, 118599, 118601.